Aa
Aa
A
A
A
Close
Avatar universal

how much is too much

I have been taking 20 mg a day of oxymorphone for the last 10 weeks.I went through withdrawls on this stuff one other time and it was horrible.I was abusing it and other drugs at the time.This time I have been taking it in the prescribed amount.I want to get off of it but Im scared to death of going through the withdrawl nightmare again.Have I been taking a large enough dose of this stuff to cause withdrawls?
8 Responses
Sort by: Helpful Oldest Newest
699295 tn?1295358345
if you were addicted before.....it may be a little bit tougher. the recommended starting dose for oral morphine is between 5-10mg, up to 3-4 times a day. by comparrison...it's not alot, but you'll probably have some degree of wds. if it's being prescribed...ask your doctor if theres a way he can write you a taper rx...that they're allowed to do since it's helping you quit as opposed to just maintaing you.  tell your doctor about the last time you were taking this...burn your refill bridges once you start the taper and pick a stop date. it's probably not gonna be any fun...but a little easier maybe? kee posting....best of luck. (i'm almost at 2 weeks off morphine...it does get better.)
                           -mjax024
Helpful - 0
401095 tn?1351391770
no  that is not a huge dose..u could cut it down a bit every several days and feel not too bad if u go slow...not alot of narcotics..is that OPANA?
Helpful - 0
Avatar universal
yes oxymorphone is OPANA.I am as much concerned about the psychological withdrawls as I am the physical.Ive been at the same 20 mg dosage for the whole time.I used to really feel the effects of the drug but now its barely noticeable.Its prescribed for sciatica/failed back surgery. Iam a commercial carpenter which is very physically demanding.Without the drug I feel alot of pain but I also feel that the drug controls my life.My wife hates me taking it because she says it "changes me."I'd be lying if I said I didnt look foreward to taking my pills.What a mess!
Helpful - 0
536882 tn?1225512859
You may be able to take neurontin for your sciatica.  It is non addicting and works fairly well for nerve pain.  In order to feel as least w/d as possible, you will have to taper very slowly.  If your Rx is for 5mg tab it will be easy to adjust your taper dose.  Make sure you are not on the ER tablet.  Those are extended release and you won't be able to break them in 1/2.  Can you tell us what strength you take, and when you take them?
Helpful - 0
Avatar universal
Well to be honest I havent been taking them as prescribed.I started out on the 10 mg short acting ones and was supposed to take them twice a day.I work in an extremely dangerous environment and didnt want to be under the influence at work so I started taking both of them after work.A month ago my Dr. switched me to the ER and I do the same thing only I chew them up.I give my scripts to my sister who doles them out to me.Ive only been taking 20mg a day the past two months but Im still scared of withdrawls.I see my Dr.this Wednesday and I plan to tell him I want off and was going to ask him if there is something I could "step down" to and then taper off of.
Helpful - 0
536882 tn?1225512859
Thank you for being honest, it will allow us to help you.  And trust me, we have all been there!!!

So, basically you take 20mg all at once, and you get none of the long acting effects because you chew them. You are really going to miss the high.....when you "step down" or begin to wean, you won't feel the rush again.  So you will have to learn to listen to your body's signals and not your mind telling you it wants to 'feel' the drug.

I wouldn't advise getting any other drug.  Its just going to be one more drug you have to deal with.  Go back to the regular opana.  Not the ER, but the regular one.  Now, be honest with your sister and tell her NOT to give you your daily dose all at once.  And no matter how hard you beg, plead, or yell NOT to give you any more than what you write down in the beginning.

Write it out on a piece of paper for her.  You are at 20mg a day now.  So, if you can get the 5mg tabs, take one tablet every 8 hours.  Take one in the morning beforeyou go to work.  When you get home, have her give you another one.  Don't take it to work with you, because we both know you'll take it as soon as you leave the driveway.  Take the last dose before you go to bed.  Do that for 3-4 days.  If your pain increases, take ibuprofen or tylenol. NO EXTRA opana.

After the 3-4 days, continue as you have been except, at night before bed, take only 1/2 a tablet.  I mean, have your sister only give you 1/2 a tablet.  Continue this for 3-4 days.  Allow your body to adjust to the lower dose.

After another 3-4 days, cut your middle dose in 1/2.  So you take a full tab in the morn, 1/2 tab after work, and 1/2 tab at bedtime.  continue this for 3-4 days.  If you prefer, you can take a full tab in the morning and full tab at EITHER bedtime or after work.  Continue tapering until you are done.  If you must when you get down to 1/2 a tab daily, cut it into 1/4 and take it twice a day.  You'll just need to listen to your body....not your mind.
Helpful - 0
Avatar universal
thank you very much for your advive
Helpful - 0
401095 tn?1351391770
chewing is addictive behavior...chances are u r not ready for a narcotic/and may never be in any form or fashion...the second u chewed it was a warning sign and congrats for reaching out efore this got too far...u r on a low dose relatively speaking and for a fairly short amount of time...see how it goes..taper down and get off...i too have chronic pain but do not know for sure if any opiate is a choice for me yet...they say u dont get alot of euphoria from opana but i do hear wds at high doses is hard..be safe and keep posting
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.